×

zbMATH — the first resource for mathematics

Existence of minimal models for varieties of log general type. (English) Zbl 1210.14019
The paper under review is a milestone in the birational and biregular geometry of higher dimensional algebraic varieties. The main result is the existence of a log terminal model for log terminal pairs \((X,\Delta)\), with big boundary, \(\Delta\), and pseudo-effective adjoint divisor, \(K_X+\Delta\).
The Minimal Model Program aims to show that given any \(n\)-fold \(X\) there is a variety \(Y\), birational to \(X\) such that either the canonical class \(K_Y\) is nef or \(Y\) admits a fibration with ample anticanonical class. The two main lines to pursued this task are prove the finite generation of the canonical ring and kill the negative part of the canonical class via birational transformations. One of the main novelty of this paper is a way to combine both approach. Instead of trying to explain and write in details the main technical result, obtained via a complicate induction, I think it is much more profitable to list some of the outstanding consequences of it.
Any smooth variety of general type has a minimal model, a canonical model a model with Kähler–Einstein metric, and the canonical ring is finitely generated. Any klt pair \((X,\Delta)\) has the canonical ring finitely generated. Fano manifolds are Mori dream spaces [see Y. Hu and S. Keel, Mich. Math. J. 48, Spec. Vol., 331–348 (2000; Zbl 1077.14554)]. Let \((X,\Delta)\) be a klt pair. Then flips for \((X,\Delta)\) exist. If \(K_X+\Delta\) is not pseudo-effective then \(X\) is birational to a Mori fiber space. It is proven the Inversion of adjunction for arbitrary log pairs. This together with applications to moduli spaces, birational geometry and biregular geometry.

MSC:
14E30 Minimal model program (Mori theory, extremal rays)
14J45 Fano varieties
14J15 Moduli, classification: analytic theory; relations with modular forms
14B05 Singularities in algebraic geometry
14J40 \(n\)-folds (\(n>4\))
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Valery Alexeev, Christopher Hacon, and Yujiro Kawamata, Termination of (many) 4-dimensional log flips, Invent. Math. 168 (2007), no. 2, 433 – 448. · Zbl 1118.14017
[2] Caucher Birkar, Ascending chain condition for log canonical thresholds and termination of log flips, Duke Math. J. 136 (2007), no. 1, 173 – 180. · Zbl 1109.14018
[3] Daniel Bump, Lie groups, Graduate Texts in Mathematics, vol. 225, Springer-Verlag, New York, 2004. · Zbl 1053.22001
[4] Philippe Eyssidieux, Vincent Guedj, and Ahmed Zeriahi, Singular Kähler-Einstein metrics, J. Amer. Math. Soc. 22 (2009), no. 3, 607 – 639. · Zbl 1215.32017
[5] Osamu Fujino, Termination of 4-fold canonical flips, Publ. Res. Inst. Math. Sci. 40 (2004), no. 1, 231 – 237. · Zbl 1069.14017
[6] Osamu Fujino and Shigefumi Mori, A canonical bundle formula, J. Differential Geom. 56 (2000), no. 1, 167 – 188. · Zbl 1032.14014
[7] Angela Gibney, Sean Keel, and Ian Morrison, Towards the ample cone of \overline\?_{\?,\?}, J. Amer. Math. Soc. 15 (2002), no. 2, 273 – 294. · Zbl 0993.14009
[8] C. Hacon and J. McKernan, Existence of minimal models for varieties of log general type II, J. Amer. Math. Soc, posted on November 13, 2009, PII: S 0894-0347(09)00651-1.
[9] Alessio Corti , Flips for 3-folds and 4-folds, Oxford Lecture Series in Mathematics and its Applications, vol. 35, Oxford University Press, Oxford, 2007. · Zbl 05175029
[10] Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, No. 52. · Zbl 0367.14001
[11] Brendan Hassett and Donghoon Hyeon, Log canonical models for the moduli space of curves: the first divisorial contraction, Trans. Amer. Math. Soc. 361 (2009), no. 8, 4471 – 4489. · Zbl 1172.14018
[12] Yi Hu and Sean Keel, Mori dream spaces and GIT, Michigan Math. J. 48 (2000), 331 – 348. Dedicated to William Fulton on the occasion of his 60th birthday. · Zbl 1077.14554
[13] Masayuki Kawakita, Inversion of adjunction on log canonicity, Invent. Math. 167 (2007), no. 1, 129 – 133. · Zbl 1114.14009
[14] Yujiro Kawamata, The Zariski decomposition of log-canonical divisors, Algebraic geometry, Bowdoin, 1985 (Brunswick, Maine, 1985) Proc. Sympos. Pure Math., vol. 46, Amer. Math. Soc., Providence, RI, 1987, pp. 425 – 433. · Zbl 0656.14006
[15] Yujiro Kawamata, Crepant blowing-up of 3-dimensional canonical singularities and its application to degenerations of surfaces, Ann. of Math. (2) 127 (1988), no. 1, 93 – 163. · Zbl 0651.14005
[16] Yujiro Kawamata, On the length of an extremal rational curve, Invent. Math. 105 (1991), no. 3, 609 – 611. · Zbl 0751.14007
[17] Yujiro Kawamata, Flops connect minimal models, Publ. Res. Inst. Math. Sci. 44 (2008), no. 2, 419 – 423. · Zbl 1145.14014
[18] Yujiro Kawamata, Katsumi Matsuda, and Kenji Matsuki, Introduction to the minimal model problem, Algebraic geometry, Sendai, 1985, Adv. Stud. Pure Math., vol. 10, North-Holland, Amsterdam, 1987, pp. 283 – 360. · Zbl 0672.14006
[19] János Kollár, Flips, flops, minimal models, etc, Surveys in differential geometry (Cambridge, MA, 1990) Lehigh Univ., Bethlehem, PA, 1991, pp. 113 – 199. · Zbl 0755.14003
[20] János Kollár, Effective base point freeness, Math. Ann. 296 (1993), no. 4, 595 – 605. · Zbl 0818.14002
[21] Flips and abundance for algebraic threefolds, Société Mathématique de France, Paris, 1992. Papers from the Second Summer Seminar on Algebraic Geometry held at the University of Utah, Salt Lake City, Utah, August 1991; Astérisque No. 211 (1992) (1992).
[22] János Kollár and Shigefumi Mori, Birational geometry of algebraic varieties, Cambridge Tracts in Mathematics, vol. 134, Cambridge University Press, Cambridge, 1998. With the collaboration of C. H. Clemens and A. Corti; Translated from the 1998 Japanese original. · Zbl 0926.14003
[23] Robert Lazarsfeld, Positivity in algebraic geometry. I, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 48, Springer-Verlag, Berlin, 2004. Classical setting: line bundles and linear series. Robert Lazarsfeld, Positivity in algebraic geometry. II, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 49, Springer-Verlag, Berlin, 2004. Positivity for vector bundles, and multiplier ideals.
[24] Yuri Manin, Moduli stacks \overline\?_{\?,\?}, Mosc. Math. J. 4 (2004), no. 1, 181 – 198, 311 (English, with English and Russian summaries). · Zbl 1082.14057
[25] Kenji Matsuki, Termination of flops for 4-folds, Amer. J. Math. 113 (1991), no. 5, 835 – 859. · Zbl 0746.14017
[26] Shigefumi Mori, Flip theorem and the existence of minimal models for 3-folds, J. Amer. Math. Soc. 1 (1988), no. 1, 117 – 253. · Zbl 0649.14023
[27] David Mumford, Stability of projective varieties, Enseignement Math. (2) 23 (1977), no. 1-2, 39 – 110. · Zbl 0363.14003
[28] Noboru Nakayama, Zariski-decomposition and abundance, MSJ Memoirs, vol. 14, Mathematical Society of Japan, Tokyo, 2004. · Zbl 1061.14018
[29] Viacheslav V. Nikulin, The diagram method for 3-folds and its application to the Kähler cone and Picard number of Calabi-Yau 3-folds. I, Higher-dimensional complex varieties (Trento, 1994) de Gruyter, Berlin, 1996, pp. 261 – 328. With an appendix by Vyacheslav V. Shokurov. · Zbl 0957.14030
[30] Thomas Peternell, Towards a Mori theory on compact Kähler threefolds. II, Math. Ann. 311 (1998), no. 4, 729 – 764. · Zbl 0919.32016
[31] V. V. Shokurov, Three-dimensional log perestroikas, Izv. Ross. Akad. Nauk Ser. Mat. 56 (1992), no. 1, 105 – 203 (Russian); English transl., Russian Acad. Sci. Izv. Math. 40 (1993), no. 1, 95 – 202. · Zbl 0785.14023
[32] V. V. Shokurov, 3-fold log models, J. Math. Sci. 81 (1996), no. 3, 2667 – 2699. Algebraic geometry, 4. · Zbl 0873.14014
[33] V. V. Shokurov, Letters of a bi-rationalist. I. A projectivity criterion, Birational algebraic geometry (Baltimore, MD, 1996) Contemp. Math., vol. 207, Amer. Math. Soc., Providence, RI, 1997, pp. 143 – 152. · Zbl 0918.14007
[34] V. V. Shokurov, Prelimiting flips, Tr. Mat. Inst. Steklova 240 (2003), no. Biratsion. Geom. Lineĭn. Sist. Konechno Porozhdennye Algebry, 82 – 219; English transl., Proc. Steklov Inst. Math. 1(240) (2003), 75 – 213. · Zbl 1082.14019
[35] V. V. Shokurov, Letters of a bi-rationalist. V. Minimal log discrepancies and termination of log flips, Tr. Mat. Inst. Steklova 246 (2004), no. Algebr. Geom. Metody, Svyazi i Prilozh., 328 – 351 (Russian, with Russian summary); English transl., Proc. Steklov Inst. Math. 3(246) (2004), 315 – 336. · Zbl 1107.14012
[36] Y-T. Siu, A General Non-Vanishing Theorem and an Analytic Proof of the Finite Generation of the Canonical Ring. arXiv:math.AG/0610740
[37] Kenji Ueno, Bimeromorphic geometry of algebraic and analytic threefolds, Algebraic threefolds (Varenna, 1981) Lecture Notes in Math., vol. 947, Springer, Berlin-New York, 1982, pp. 1 – 34. · Zbl 0493.14018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.